So when a person has an OD narcan is applied to kick off the opioids binding to the receptors. But narcan only last temporarily. So when narcan is applied and patient is taken to the hospital, what do they do next to treat the over dosage before narcan wears off? Do they just keep giving you narcan?
If a person is really, really gone, narcan may not bring them back to life and talking, it might just restore breathing. More doses could be given to rush the end of the OD, but if they can get your breathing back, many HCPs, especially here now, will just let you naturally come down. It’s less risky, less aggressive and won’t be as hard on you, going immediately into withdrawal.
Remember, the overdoses are occurring in people who usually have an amount in their system, so aiming to eliminate everything right away is also not good.
They certainly can if they need to. Hospitals have all the Narcan they need, and can give it as a slow IV drip instead of a one-time nasal spray so that you get a gentle flow instead of a huge burst. Being able to dial the dose in is important, as our goal isn’t actually to kick off every molecule of opioid (which just precipitates awful withdrawal symptoms and makes people agitated) but rather to keep minimum breathing going.
Importantly, though, hospitals also have a lot of ways to ensure breathing for people who aren’t breathing on their own. Opioid overdose kills by suppressing breathing, so if you’re intubated and ventilated you’re not at much risk. Fentanyl has actually been widely used for sedating sick patients on ventilators for many years, long before it was on the streets, because the big downside doesn’t apply when we’re breathing for you.
Watch closely for a few hours to make sure the person doesn’t go down again when the first dose wears off. Give more narcan if needed. In unusual cases, someone might need a continuous infusion for a day or so until they get better.
Source: am ER doctor
just continue doing a lot of Narcan. Iv fluids can increase bp if need be. if the heart stops or goes into a dangerous rhythm, CPR, shocking, and certain drugs can help. same as if the person stops breathing. Bag masks, intubation and certain drugs can help as well.
also the nasal spray is only one way of administering drugs. Remember, this is a hospital so you can give things intravenously. They can most likely give a dose of narcan continuously through an IV. also unless the person is DNR/DNI they will do everything they can to keep that person alive unless the family tells them to stop and signs paperwork, or they know that they’re just not coming back.
Narcan would only be given in multiple doses to revive the person who OD. Once revived and in the hospital, they may give a dose of methadone if they start to withdraw but there really wouldn’t be a need for narcan again.